Side Effects of ADHD Medications
Like all medications, stimulants may produce side effects. Parents and teachers need to be aware of potential side effects and know how to manage them. The most common side effects include weight loss from appetite suppression, insomnia, and a characteristic "over-concentrated" or extremely focused appearance. This over-focused appearance can make the child seem as if she or he is an automaton that moves from one task to the next without a relaxation of concentration or an emotional expression of any sort. Some patients also experience headaches and stomachaches. Stomachaches that occur within an hour of taking the medication are likely dose-related; those occurring when the medication is wearing off are likely due to hunger. Taking medications with food often helps combat the initial "dosing" stomachache.
Most of these treatment-related effects diminish with reductions in dosage and/or the passage of time. Luckily, these side effects are not medically dangerous. They reflect the body's initial response to stimulant medications and will fade within a few weeks of treatment. If symptoms persist, a different medication may be necessary.
Although there are some concerns about growth delays related to decreased appetite, long-term research studies have not clearly supported this as a problem. Evening and weekend appetite increases may help compensate for weekday appetite loss. Children who experience mild growth suppression often do not take medication during holidays or summer vacations, and their growth usually "catches up" during these periods. Because growth suppression is a potential (yet uncommon) side effect, it is important to ensure that all children with ADHD on stimulant medication receive tasty, well-balanced meals. In addition, growth should be monitored on a regular basis. If a child seems to experience some growth delay, consultation with the pediatrician is recommended.
Dysphoria (extremely flat affect) is another serious but rare side effect. Dysphoria is often a dramatic change (e.g., the child appears as if they are bland and without emotion) for what is likely a very animated child, and may be a sign of a medication dosage that is too high. Latent tic disorders (a tic is a sudden, fast movement or vocalization that is not under a person's control) can also appear when taking stimulants. Rarely, psychotic behavior (delusions or hallucinations) occurs, but these symptoms usually reverse after medication is withdrawn.
Therapists are Standing By to Treat Your Depression, Anxiety or Other Mental Health Needs
Other serious side effects include confusion, irritability, withdrawal, and allergic reactions (e.g., rash, wheezing, or swelling of the hands or face). Another possible serious side effect is the lowering of the brain's seizure threshold. In other words, someone who already has a tendency to have seizures may develop seizures while on stimulant medication. Should any of these symptoms occur, medication should be discontinued and the doctor should be contacted immediately. The development of these serious side effects is extremely rare and probably occurs at a rate similar to some over-the-counter medications. However, if they do occur, immediate medical attention will help prevent any serious injury.
There are other serious risks regarding specific medications. In 2005, the FDA released a warning about the use of Adderall in response to 12 pediatric deaths. With further investigation, extenuating circumstances were found in each case, including heat exhaustion, Type I diabetes, dehydration and extremely vigorous exercise. The investigation also revealed that several of these children had underlying heart conditions that contributed to their death. The FDA compared the rate of sudden death for these cases of pediatric Adderall users against the sudden death rate in the general pediatric population and found that the rates are quite similar. As a result, the FDA is continuing to investigate the relationship between Adderall and sudden death, but is not removing it from the marketplace. Currently, there are no further restrictions on Adderall, other than a warning that people with an underlying heart condition are at particular risk.
Up until recently, medications could only be prescribed by physicians, including general practitioners and psychiatrists. However, professional advocacy groups are working to change this restriction and allow clinical psychologists to prescribe psychotropic medications (i.e., medications that are prescribed to regulate mood and behavior). As of October 2006, both Louisiana and New Mexico allow psychologists who have completed specific additional training (and who meet other requirements) to prescribe this type of medication. This change may help make treatment more widely available to rural populations and perhaps result in more effective treatment to mental health patients overall. Further changes in this arena are expected.